||Psychiatric patients on long-term lithium (Li) therapy frequently develop goiter and/or hypothyroidism. It has also been suggested that Li may trigger/exacerbate thyroid autoimmunity. Previous studies provided evidence that underlying thyroid diseases represent important predisposing factors for the development of Li-induced thyroid dysfunction. The aim of the present paper was to assess the value of thyroid ultrasound - a simple and reliable tool to detect subtle thyroid abnormalities - in the longitudinal evaluation of 23 Li-treated psychiatric patients without evidence of biochemical thyroid abnormalities before therapy. For this purpose, thyroid ultrasound was associated with a clinical and laboratory (serum thyroxine, serum triiodothyronine, serum TSH, antithyroglobulin (AbTg), antithyroid microsomal (AbM) and antithyroid peroxidase autoantibodies) evaluation prior to and at 6- to 12-month intervals during Li treatment. On the basis of thyroid ultrasound before Li, patients were subdivided into two groups: group A (n = 15, 7 males, 8 females) with a normal echography and group B (n = 8, 5 males, 3 females) with mild ultrasound abnormalities. In group A the development of a small diffuse goiter was confirmed by physical examination during Li therapy; 2 patients displayed a transient increase of serum TSH concentration and none developed detectable serum antithyroid autoantibodies. Beside the small volumetric increase, no other ultrasound abnormalities were observed during the entire follow-up. In all group B patients a mild diffuse goiter was clinically detected before and on Li administration and no significant volumetric changes were observed during follow-up. Two patients developed high titers of AbM and AbTg 12 and 18 months after the beginning of Li, respectively; in 1 a persistent increase of serum TSH concentration was also observed. Thyroid echography before Li displayed different degrees of scattered or diffuse hypoechogenicity and a further decrease in echogenicity was detected during Li therapy in 2 patients. In conclusion, we provided further evidence that long-term Li administration is not associated with de novo appearance of thyroid autoimmune phenomena in humans, but rather with an exacerbation of underlying thyroid autoimmunity. In addition to thyroid autoantibody and TSH measurements, thyroid echography appears to be a sensitive tool in the identification of patients at risk of developing autoimmune hypothyroidism during long-term Li therapy.